when multiple anti depressants elevated my anxiety an Anti-seizure med helped my general anxiety

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

lorangntang
New Member


Date Joined Aug 2010
Total Posts : 5
   Posted 8/12/2010 12:02 PM (GMT -7)   
At the beginning of this year I was diagnosed with severe cervical dysplasia and had to have surgery.  Weeks later I was struck with my first panic attack which was so scarey I had to call my parents to pick me up from my apartment and take me to the ER at 2 am.  I was given Ativan for the night.  The next day I saw my family doctor who put me on Zoloft and prescribed me 7 days of Ativan.  The attacks seemed to be worsening but the Ativan helped for the moment.  After seeing my doctor several times about the attacks he feared that the I could become too dependant on the Ativan so he referred me to a psychiatrist. 
 
I was prescribed by my psychiatrist several differant anti depressants for my anxiety and all of them hightened my anxiety and made me so sick I couldn't get out of bed.  Every time I would call my psychiatrist to tell her the side effects (almost weekly) I would only get her voice mail and in return a nurse would call and have another type of anti depressant for me to pick up from the pharmacy.  Even more disturbing is that  the ONLY time I had been seen by the psychiatrist was for 15 mins and the office couldn't schedule me for another appointment for another 5 weeks later. 
 
Paxil was by far the worse for me, I didn't sleep for 2 nights, had shakes, chills followed by hot flashed and at one point was extremely disoriented out of touch with reality.  Onec again I called, left another message and later recieved a call from the nurse.  This time they told me to stop the Paxil and take 10mg of Lexapro in the morning and 50mg of traznodone at night.  While the side effects weren't as bad as they were with the Paxil, I felt I was taking medicine that was hurting me more than helping.  I knew that it takes many of these medications weeks before they work but my body rejected them.  After many days of missed work, 4 hospital visits and just complete hell i was FED UP!
 
Hopelessly, I called the psychiatrist office (again) and in my message I was crying and begging for help.  STILL my psychiatrist didn't call me back it was a nurse who had  a new prescription for Seroquel.  I refused the prescription knowing that it was for scitzophrinia and bi-polar disorder and that I knew I had neither.  So I went to the emergency room and was given 8 Ativans to help out my symptoms until I could see another doctor. 
 
With all faith lost in my psychiatrist, I made an appointment with my family doctor.  He was shocked by the treatment I was given by the psychiatrist.  After listening to me for nearly an hour he concluded that I would go off the anti depressants and try an anti seizure medicine called Nuerontin.  THANK GOD, it has helped my general anxiety completly!!!!  However, I do still have an occational panic attack and take Lorazepam only when a absolutely need it.  I feel better than I have since before my anxiety started!  yeah
 
I hope that my story may help others.  I know it's very hard to find the right treatment but there is hope! 
 

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 8/12/2010 12:37 PM (GMT -7)   
Hello again,
 
I did post to your first post :)
 
I am sorry you did not have a good experience with your first Pdoc but would suggest that you keep an open mind and should you need to see one in the future find one that you can build a trust relationship with.
 
One thing about the AD meds and I have found this from my own experience,  they do cause you to feel crummy sometimes way before you start to feel better.  I also gave up on meds after only a few days as I thought the side effects were so nasty.
 
I was pretty well down to accepting I needed medication and starting a new one or not being able to function in the real world.  I set  aside the time to feel bad and accepted that it would take 6-8 weeks on a therapuetic dose before I could really say the med did not work.  I am now on Effexor and it did take a good 8 weeks to feel better.
 
Some of the meds I stopped because of  rashes etc but many of the meds it was due to feeling foggy and slightly nauesated.
 
Seroquel is being used off label for anxiety.
 
A physician prescribing many different medications without talking with you does not sound right to me so I feel you have a right to be upset with this issue.
~~Kitt~~
Moderator: Anxiety/Panic, Osteoarthritis, GERD/Heartburn and Heart/Cardiovascular Disease.
www.healingwell.com

"If you can't change the world, change your world"

Sit2Know
Regular Member


Date Joined Jun 2010
Total Posts : 22
   Posted 8/12/2010 7:48 PM (GMT -7)   
It is not uncommon for a patient to have sensitized nerves after a surgery, partially from the medications and also the stress. Unfortunate that you were not given support and education to calm you and your nervous system down. It is often just a short upset once you are reassured. Getting into the drug cycle and what is wrong with me can make it very protracted.

Good for you for turning down Seroquel it has the potential for permanent neurological damage that can be far more painful than anxiety or panic.

James
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 1:15 PM (GMT -7)
There are a total of 2,732,657 posts in 301,041 threads.
View Active Threads


Who's Online
This forum has 151200 registered members. Please welcome our newest member, MartiG.
334 Guest(s), 14 Registered Member(s) are currently online.  Details
George_, Psilociraptor, babynurz, JaSanne, 81GyGuy, PDL17, dacarte3, Victoria3105, MartiG, Hibee, dbwilco, kcsmith72, Randy Eichner, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer